Clinical trial now open in five centres
A clinical trial that’s now recruiting patients in Waikato, Tauranga, Rotorua, Palmerston North and Wellington will test the ability of a cheap, widely available drug to prevent two of chemotherapy’s most unpleasant side-effects.
Breast Cancer Foundation NZ committed $250,000 last year to the PantoCIN trial. More than 160 breast cancer patients will be recruited at up to 10 hospitals around New Zealand.
Between half and 80 percent of patients suffer delayed nausea and vomiting from two to five days after chemo, which can have a severe impact on their quality of life.
The PantoCIN trial is being led by medical oncologists Richard Isaacs and Navin Wewala from Palmerston North Hospital. It is co-funded by Breast Cancer Trials Australia NZ, an international trials group that has led many of the region’s largest clinical trials.
“We’re hoping this trial will provide an affordable, effective means of reducing these side effects,” says Dr Isaacs. The trial’s primary target is a complete absence of delayed nausea and vomiting for many patients.
Evangelia Henderson, chief executive at Breast Cancer Foundation NZ, says she is delighted that the trial is now recruiting. “We don’t have a lot of multi-centre breast cancer clinical trials in New Zealand, so we see this as a great chance for our hospitals to build their experience in collaborating in this kind of venture,” she says.
Patients enrolling in the trial will take either the trial drug, pantoprazole, or a placebo for their first chemo cycle, then will swap around for the second cycle. Pantoprazole is a type of medicine called a proton-pump inhibitor (PPI), designed to reduce gastric acid. It was chosen because of its mild side-effects and low likelihood of interaction with other medications, and its high bioavailability (the proportion of the drug that enters the bloodstream to have an active effect).
Find out about eligibility criteria at www.breastcancerfoundation.org.nz/clinical-trials
If you’d like to take part in the trial, talk to your oncologist.